A healthy bowel movement is one in which your stool (poop) is well formed, but soft and easily passed. Any shade of brown usually indicates that the stool is healthy and there are no diet or digestive problems. But you may be a little alarmed if you stool is a noticeably different color, such as orange.
While some unusual stool colors suggest a potential health problem, orange is usually a harmless and temporary color change. Typically, orange stool is caused by certain foods or food additives. Once they are digested, your stool should return to normal.
Foods that cause orange stool
The cause of orange stool is usually orange food. Specifically, it’s beta carotene that gives food an orange color and does the same to your poop. Beta carotene is a type of compound called a carotenoid. Carotenoids can be red, orange, or yellow and are found in many types of vegetables, fruits, grains, and oils. Foods rich in beta carotene include carrots, sweet potatoes, and winter squash.
Beta carotene is also known as a “provitamin.” That’s because it can be converted into an active form of vitamin A. Synthetic forms of beta carotene are also sold as supplements. Taking supplements packed with beta carotene can lead to orange stool. Also, food dyes — such as those used to make orange soda or orange-colored treats — can do the same trick on your stool.
Digestive problems that may cause orange stool
Digestive problems, both minor and serious, can lead to changes in stool color. The brown color of a normal stool is caused by the way bile interacts with enzymes in your stool. Bile is an acidic liquid produced by the liver to aid in digestion. If your stool isn’t absorbing enough bile, it may be light gray or tan. This can happen when you have a short-term case of diarrhea or if you have a more serious liver condition. Sometimes babies have blocked bile ducts, which leads to loose orange or grayish stool.
Medications that may cause orange stool
Certain medications, such as the antibiotic rifampin, may cause orange or light-colored stool. Medications containing aluminum hydroxide — antacids, for example — may produce orange or gray stool in some people.
Are there ways to treat it?
If orange stool is the result of a diet particularly rich in orange foods, consider swapping out some of those carrots or sweet potatoes for other healthy options. See if that has the desired effect. Usually, excess beta carotene in the diet only has a temporary effect on your bowel movements. In most cases, no treatment is necessary.
If a medication is changing the color of your stool or causing other unpleasant side effects, talk with your doctor about these effects. An alternative medication may be an option. If you’re not having any other side effects while taking an antibiotic, wait until you’re done with the drug to see if your stool returns to a normal, healthy color.
When is it serious?
In most cases, orange stool isn’t serious enough to warrant a doctor’s visit. Some unusual stool colors, however, are reasons to see a doctor. Black stool, for instance, can indicate bleeding in the upper gastrointestinal tract. Red stool could mean that there is bleeding from the lower gastrointestinal tract. White stool is sometimes a sign of liver disease.
Getting orange stool after taking a medication such as rifampin is unusual. If it’s the only side effect from the medication, then wait to see your doctor. If you also experience stomach pain, blood in your urine or stool, dizziness, or other serious complaints, tell your doctor immediately. Also, if your stool is orange (or any unusual color) and you’re experiencing diarrhea for more than a couple of days, tell your doctor. Prolonged diarrhea puts you at risk for dehydration, and it could be a sign of more serious health problem.